Idaho, 2009

Damaging Wind in Idaho, September 13, 2009

September 13, 2009 · NWS PIH · 1 event in 1 county or zone

A building under construction between Chile's and Costco was knocked over by strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A building under construction between Chile's and Costco was knocked over by strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 13, 1:34 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 13, 1:34 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SUN SEP 13 2009

.DISCUSSION...THE LOW PRESSURE TROUGH ALONG THE NORTHERN
CALIFORNIA COAST WILL MOVE INLAND TONIGHT AND MONDAY. BOTH THE NAM12
AND GFS FAVOR A TRACK SLIGHTLY MORE TO THE SOUTH IN CENTRAL NEVADA
AND UTAH. TWO SPOKES OF ENERGY ARE DEPICTED IN THE MODELS. THE
FIRST ROTATES NORTH INTO THE CENTRAL MOUNTAINS NEAR 12Z MONDAY
MORNING AND BOTH MODELS ARE PRETTY CLOSE IN TIMING. THE GFS
PREFERS TO BRING THE SECOND SPOKE OF ENERGY INTO THE SOUTH CENTRAL
HIGHLANDS 00-06Z MONDAY EVENING WHILE THE 12 AND 18Z NAM FAVOR
AFTER MIDNIGHT. UNCERTAINTY OF TIMING RESULTED IN A FIRE WEATHER
WATCH FOR LIGHTNING IN THE SOUTHERN HIGHLANDS. ISOLATED
THUNDERSTORMS COULD DEVELOP ALMOST ANYTIME WHERE FORCING SHOWS UP.
AIRMASS WILL PROBABLY REMAIN MARGINALLY UNSTABLE THE NEXT 24 TO 48
HOURS. MODEL QPF STILL REACHES 1 INCH MONDAY EVENING. DEVELOPING
THUNDERSTORMS COULD TAKE ADVANTAGE OF THAT SO QPF WAS BOOSTED TO
NEAR A QUARTER INCH IN THE SOUTHERN HIGHLANDS. THE LOW TRACKS
TOWARDS THE FOUR CORNERS TUESDAY NIGHT WITH SHOWERS DECREASING IN
FORECAST AREA RIGHT INTO THE WEEKEND. LATEST GFS RUNS FAVOR
KEEPING THE STORM TRACK TO THE NORTH OF THIS AREA ALL THE WAY TO
SATURDAY WHILE THE ECM IS A BIT MORE AMPLIFIED. SOME CLIMO TYPE
POPS REMAIN IN THE FORECAST FOR THE MOUNTAINS FOR THE MOMENT. RS

&&

.AVIATION...MID-LEVEL CLOUDS STARTING TO DEVELOP SOME CEILINGS.  DO
NOT SEE MUCH MOISTURE BELOW 700MB UNTIL THE AFTERNOON.  WILL
PROBABLY AT LEAST HAVE SOME VCTS MENTIONED FOR THE VALLEY AIRPORTS.
KSUN IS MUCH FARTHER AWAY AND WILL BE UNDER DOWNSLOPE
CONDITIONS...AND COULD BE IN THE BEST SHAPE OF ALL FOUR AIRDROMES.
WIND WILL REMAIN BREEZY MUCH OF THE NIGHT...BUT NOT IN A SURPRISE
DIRECTION AND SHOULD BE DOWN THE RUNWAY.  MESSICK

&&

.FIRE WEATHER...LOW APPROACHING FROM NEVADA IS ALREADY GENERATING
SHOWERS AND SOME ISOLATED COVERAGE THUNDERSTORMS.  THIS LOW WILL
SLOW AND STALL OVER THE GREAT BASIN FOR THE NEXT TWO DAYS AND BRING
SHOWERS AND THUNDERSTORMS TO THE ENTIRE FORECAST AREA...BUT WILL
MAINLY FOCUS IN THE UTAH BORDER AND SOUTHERN WYOMING BORDER.  FOR
WEDNESDAY...GUIDANCE HAS STAYED CONSISTENT NOW THAT THE UPPER LEVEL
LOW WILL DIVE TO THE SOUTH AND PULL AWAY FROM THE GEM STATE.  LOOK
FOR MUCH COOLER TEMPERATURES WITH CLOUD COVER AND
PRECIPITATION...AND MUCH HIGHER RELATIVE HUMIDITY.  THE AMOUNT OF
LIGHTNING IS THE MAIN FORECAST PROBLEM.  AT THIS TIME...WIDELY
SCATTERED AND SCATTERED THUNDERSTORMS ARE POSSIBLE AT THE UTAH
BORDER...AND THUS THE RAFT RIVER AND GOOSE CREEK DRAINAGES ARE
THREATENED WITH ENOUGH LIGHTNING ACTIVITY AND CRITICAL FUELS TO MAKE
A RED FLAG POSSIBLE FOR MON AFTERNOON.  WILL ISSUE FIRE WEATHER
WATCH AT THIS TIME...WITH THIS EVENT LOOKING LIKE IT MAY JUST
QUALIFY.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR IDZ021.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR IDZ412.

&&
Hazardous weather outlook, Sep 13, 1:41 PM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SUN SEP 13 2009

IDZ017>025-031-032-141200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
241 PM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL CONTINUE FROM THE SOUTHWEST 15 TO 20 MPH WITH HIGHER GUSTS
THIS AFTERNOON ON THE AMERICAN FALLS RESERVOIR. A LAKE WIND
ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS EVENING IN THE HIGHER ELEVATIONS.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE SOUTH CENTRAL
HIGHLANDS MONDAY AFTERNOON AND EVENING FOR THUNDERSTORMS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE IS EXPECTED TO INCREASE ACROSS THE REGION ON MONDAY AS AN
UPPER LEVEL LOW MOVES INTO NORTHERN NEVADA. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA MONDAY
AND MONDAY NIGHT. THE LOW MOVES SOUTHWARD ON TUESDAY...WITH
SCATTERED TO ISOLATED SHOWERS AND STORMS POSSIBLE. DRIER WEATHER
RETURNS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 13, 5:34 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
634 PM MDT SUN SEP 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     4 SE POCATELLO          42.84N 112.41W
09/13/2009                   BANNOCK            ID   TRAINED SPOTTER

            TWO INCH LIMBS BREAKING OFF TREES.

&&

DSH

The radar

The Pocatello radar (KSFX), 29 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
September 13, 6:40 PM MST to 7:00 PM MST
Where
Bannock County, 4 mi N of Pocatello
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
42.928, -112.430

A building under construction between Chile's and Costco was knocked over by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196881.